Hail, Mesa
- When
- September 29, 10:13 AM MST to 10:23 AM MST
- Where
- Mesa County, 1 mi N of Fruita
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.167, -108.733
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 3:00 AM MST, 7 hours 13 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MDT SUN SEP 29 2002 CLOSED UPPER LOW OVER THE WESTERN GREAT BASIN BECOMES AN OPEN WAVE.. AND IT WILL EJECT ACROSS WESTERN COLORADO THIS EVENING. THIS WAVE ACCELERATES EASTWARD THIS AFTERNOON THANKS TO A RAPIDLY APPROACHING TROUGH TOWARD THE PACIFIC NORTHWEST. BECAUSE OF THE QUICK EJECTION THIS AFTERNOON.. A GOOD COUPLET OF LIFT AHEAD OF THIS WAVE AND SUBSIDENCE BEHIND IT WILL BE EXPECTED. RELATIVELY THICK CLOUD SHIELD IN ADVANCE OF THIS WAVE WILL INHIBIT SURFACE WARMING TODAY.. BUT MID LEVEL COLD ADVECTION WILL BE SUFFICIENT TO ALLOW THE AIR MASS TO BE UNSTABLE. NOCTURNAL THUNDERSTORMS OVER NORTHWEST ARIZONA NEAR THE COLD CORE GIVES CREDENCE TO THIS IDEA. DEW POINTS HAVE RISEN DURING THE PAST 24 HOURS WITH MID 40S TO LOWER 50S ACROSS THE FORECAST AREA. COMBINED WITH GOOD LIFT AND INSTABILITY THIS AFTERNOON.. AREAL COVERAGE OF SHOWERS WILL BE NUMEROUS AND BECOME WIDESPREAD IN THE MOUNTAIN AREAS. RAPID CLEARING WILL OCCUR BEHIND THE WAVE AS DRIER WESTERLY FLOW FOLLOWS IN ITS WAKE. SHOWERS AND THUNDERSTORMS WILL BE DECREASING FROM WEST TO EAST THIS EVENING. VALLEY AREAS OF EASTERN UTAH MAY BECOME MOSTLY CLEAR AFTER MIDNIGHT. NEXT FORECAST CONCERN REGARDS SURFACE COLD FRONT FROM UPSTREAM PACIFIC NORTHWEST TROUGH. MODELS SHOW THIS FRONT BECOMING STATIONARY WITH INCREASING MOISTURE CONVERGENCE THROUGH THE FIRST PART OF THIS WEEK. BUT BELIEVE FRONT WILL INITIALLY STALL NORTHWEST OF OUR FORECAST AREA (WEST OF THE WASATCH RANGE AND NORTH OF THE UINTA MOUNTAINS).. AND WILL NOT BE A CONCERN FOR MONDAY AFTERNOON. PROXIMITY OF SOUTHWESTERLY JET CUTTING ACROSS WYOMING WILL RESULT INTO A BREEZY AFTERNOON FOR MANY ZONES.. BUT DRY CONDITIONS WILL PREVAIL. WEATHER BECOMES MORE INTERESTING BEYOND MONDAY.. THE DAY CREW WILL HAVE MORE DETAILS. FRISBIE .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-291800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 640 AM MDT SUN SEP 29 2002 SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY ACROSS EASTERN UTAH AND WESTERN COLORADO. MOST AREAS WILL OBSERVE SOME RAIN TODAY...WITH LOCAL AREAS RECEIVING HEAVY RAIN. SIGNIFICANT RAIN SHOWERS WILL BE POSSIBLE OVER THE BURN AREAS... INCLUDING MISSIONARY RIDGE NORTHEAST OF DURANGO...AND THE MITCHELL CREEK DRAINAGE AREA IN THE VICINITY OF GLENWOOD SPRINGS. THESE AREAS CONTINUE TO BE PRONE TO ADDITIONAL MUD SLIDES. PF
The Grand Junction radar (KGJX), 46 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320938.